Ohio, 2011Hail in Ohio, August 18 to 19, 2011
August 18 to 19, 2011 · NWS CLE · 31 events in 9 counties and zones
A storm system affected northern Ohio on August 18th and 19th. Showers and thunderstorms developed across the area during the evening of the 18th and continued through the early morning hours of the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $650,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system affected northern Ohio on August 18th and 19th. Showers and thunderstorms developed across the area during the evening of the 18th and continued through the early morning hours of the 19th. Some of the stronger thunderstorms became severe. Large damaging hail was reported near Toledo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 5:05 PM EST, 15 minutes earlier.
Area forecast discussion, Aug 18, 5:05 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
605 PM EDT THU AUG 18 2011
.SYNOPSIS...
WEAK HIGH PRESSURE WILL BE OVER THE REGION INTO SATURDAY THEN A WEAK
COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA LATE SATURDAY THROUGH
MIDDAY SUNDAY BEFORE HIGH PRESSURE RETURNS FOR THE BEGINNING OF NEXT
WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
MORE COVECTION DEVELOPING ALONG FRONTAL BOUNDARY WITH POPCORN
CONVECTION TRYING TO DEVELOP AHEAD OF IT. CHANGED WORDING OF
FORECAST FROM CHANCE POPS THIS EVENING TO SCATTERED TSRA.
MORE CONCENTRATED BAND OF CONVECTION OVER THE NW SHOULD DROP INTO
THE SOUTH CENTRAL PART OF THE CWA BY 00Z AND COVERAGE SHOULD START
TO DECREASE BY 00Z. AIRMASS REMAINS SOMEWHAT UNSTABLE TONIGHT SO
COULD SEE A FEW SHRA/TSRA LINGER DURING THE NIGHT ALTHOUGH MUCH OF
THE CONVECTION SHOULD DIE OFF BY LATE EVENING. SINCE PW'S GENERALLY
1 TO 1.5 INCHES FLOODING POTENTIAL SHOULD NOT BE
HIGH...HOWEVER...SLOW MOVING NATURE OF THE STORMS COULD STILL
PRODUCE SOME LOCALLY HEAVY RAIN IN A SPOT OR TWO. LOWS AGAIN LOOK
COMFORTABLE WITH READINGS MAINLY FROM 59 TO 63.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
REMAINS OF FRONTAL BOUNDARY COULD STILL PROVIDE ENOUGH OF A FOCUS
FOR WIDELY SCT CONVECTION TO OCCUR SO WILL KEEP SMALL TO SLIGHT
CHANCE GOING FOR SE 2/3 THEN TRY AND END THREAT BY MIDNIGHT FRI
NIGHT.
ANOTHER WEAK COLD FRONT EXPECTED TO SLOWLY WORK ACROSS THE AREA
LATER SAT INTO SUN MORNING. SINCE MOISTURE AND DYNAMICS NOT
IMPRESSIVE WILL KEEP POPS IN CHANCE CATEGORY. A SECONDARY FRONT MAY
BE DROPPING SE NEAR LERI BY LATE SUN NIGHT. MODELS DIFFER BUT MOST
HAVE QPF SO THINK KEEPING A CHANCE MAY BE MOST LOGICAL WAY TO GO FOR
NOW. TEMPS TO RUN FAIRLY CLOSE TO NORMAL WITH LITTLE DAY TO DAY
VARIATION.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM BEGINS ON MONDAY WITH BOTH THE GFS AND ECMWF SHOWING
COOL HIGH SURFACE PRESSURE MOVING THROUGH THE LOWER GREAT LAKES. AN
UPPER LOW WILL BE CENTERED OVER HUDSON BAY WITH A TROF ALOFT WITH
THE AXIS EXTENDING SOUTH OVER THE EASTERN LAKES. WITH THE COOL AIR
ALOFT OVER THE AREA WOULD EXPECT AT LEAST A CHANCE OF SHOWERS OVER
THE AREA DOWNWIND OF LAKE ERIE. ALSO OUTSIDE CHANCE OF A AFTERNOON
SHOWER DEVELOPING ELSEWHERE WITH THE COOL AIR ALOFT DEPENDING ON THE
AMOUNT OF MOISTURE AVAILABLE. WILL HAVE 40 POPS NORTHEAST AND 30
ELSEWHERE. MONDAY NIGHT WILL HAVE A SLIGHT CHANCE NORTHEAST IN THE
GRAPHICS...OTHERWISE DRY THROUGH TUESDAY NIGHT WITH THE SURFACE HIGH
ACROSS THE AREA AND WARMING TEMPS ALOFT. WEDNESDAY WILL NEED TO
HAVE ANOTHER CHANCE OF PRECIP BEGINNING WEST AS LOW PRESSURE
DEVELOPS OVER THE CENTRAL PLAINS AND MOVES EAST TOWARD THE AREA.
WILL CONTINUE WITH CHANCE POPS ELSEWHERE WEDNESDAY NIGHT AND
THURSDAY AS THE LOW AND ASSOCIATED MOISTURE MOVE ACROSS THE AREA.
USED A MIX OF HPC AND PERSISTENCE FOR POPS AND SKY. FAVORED THE
COOLER HPC OVER THE WARMER GFS TEMP GUIDANCE GIVEN THE UPPER TROF
AND HIGH SURFACE PRESSURE IN THE AREA.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
WEAK FRONT/TROF ACROSS SERN LOWER MI INTO NWRN OHIO EARLY THIS
AFTERNOON. ENHANCED LOW LEVEL CONVECTIVE FIELD IS ALONG AND WEST
OF THE BOUNDARY. ANOTHER ENHANCED MOISTURE FIELD IS ACROSS NERN
OHIO AND NWRN PA. BEST CHANCES FOR WIDELY SCATTERED THUNDERSTORMS
WOULD BE ALONG THE LAKE BREEZE NORTHEAST OHIO AND NORTHWEST PA AND
ACROSS NWRN OHIO. CHANCES HOWEVER REMAIN LOW AND AT THIS TIME WILL
ONLY HAVE CB IN TEMPO GROUP NWRN OHIO THIS AFTERNOON. OTHERWISE
EXPECT VFR FOR THE DAY. WITH LOW LEVEL MOISTURE IN THE AREA EXPECT
FOG TO DEVELOP OVER NIGHT. NAM SHOWED DRIER AIR ALOFT MOVING INTO
NWRN OHIO WHICH COULD ENHANCE DEVELOPMENT THERE. ALSO EXPECT
DEVELOPMENT MFD CAK AND YNG. EXPECT CONDITIONS TO DROP TO
WIDESPREAD MVFR WITH SOME IFR/ISOLD LIFR TOWARDS MORNING.
OUTLOOK...POSSIBLE NON VFR SATURDAY NIGHT THROUGH SUNDAY NIGHT IN
SCATTERED SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
LIGHT WINDS EXPECTED TO CONTINUE THE THROUGH THE WEEKEND AS A WEAK
PRESSURE GRADIENT PREVAILS OVER LAKE ERIE. TROFFING INCREASES SUNDAY
NIGHT AND MONDAY WITH COOLER 850 MB AIR EXPECTED TO SPREAD OVER THE
REGION. THIS WILL ALLOW DEEPER MIXING ABOVE THE WARM LAKE AND PERMIT
HIGHER WINDS TO REACH THE SURFACE. WAVES MAY REACH SCA CRITERIA ON
MONDAY. WEAK HIGH PRESSURE WILL MOVE EAST OF THE REGION TUESDAY AND
RELAX THE PRESSURE GRADIENT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...ADAMS/DJB
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...TK
MARINE...REL
Hazardous weather outlook, Aug 18, 2:48 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT THU AUG 18 2011
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-190800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 AM EDT THU AUG 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Lucas
- When
- August 18, 5:20 PM EST to 5:32 PM EST
- Where
- Lucas County, Toledo
- Measured
- 2 in hail
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -83.550
Hail as large as hen eggs fell on the Shoreland area for several minutes. Many vehicles were damaged by the hail.
Hail, Lucas
- When
- August 18, 5:22 PM EST to 5:28 PM EST
- Where
- Lucas County, Pt Place
- Measured
- 2 in hail
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 41.720, -83.480
Hail as large as hen eggs was reported for several minutes. Many vehicles were damaged by the hail.
Hail, Lucas
- When
- August 18, 6:07 PM EST
- Where
- Lucas County, 1 mi N of Toledo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.664, -83.550
Quarter sized hail was observed.
Hail, Lucas
- When
- August 18, 6:10 PM EST
- Where
- Lucas County, Toledo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -83.550
Nickel sized hail was observed.
Hail, Lucas
- When
- August 18, 6:20 PM EST
- Where
- Lucas County, Toledo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.650, -83.550
Quarter sized hail was observed.
Hail, Lucas
- When
- August 18, 6:24 PM EST
- Where
- Lucas County, Pt Place
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -83.480
Penny sized hail was observed.
Hail, Lucas
- When
- August 18, 6:35 PM EST
- Where
- Lucas County, Sylvania
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -83.700
Nickel sized hail was observed.
Hail, Lucas
- When
- August 18, 6:45 PM EST
- Where
- Lucas County, Oregon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -83.430
Penny to quarter sized hail was observed.
Hail, Trumbull
- When
- August 18, 6:47 PM EST
- Where
- Trumbull County, Braceville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.950
Penny sized hail was observed.
Hail, Lucas
- When
- August 18, 6:47 PM EST
- Where
- Lucas County, Toledo
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.650, -83.550
Penny sized hail was observed.
Hail, Wood
- When
- August 18, 6:53 PM EST
- Where
- Wood County, 1 mi N of Walbridge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.594, -83.500
Nickel sized hail was observed.
Hail, Lucas
- When
- August 18, 6:54 PM EST to 7:02 PM EST
- Where
- Lucas County, 2.54 mi SSW of Ironville to Oregon
- Measured
- 2 in hail
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.635, -83.493
Quarter to hen egg sized hail was reported for several minutes. Many vehicles were damaged by the hail.
Hail, Wood
- When
- August 18, 7:03 PM EST
- Where
- Wood County, 2.04 mi ENE of Walbridge Llngtn Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.607, -83.482
Quarter sized hail was observed.
Hail, Lake
- When
- August 18, 7:55 PM EST
- Where
- Lake County, Madison
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -81.050
Penny sized hail was observed.
Hail, Cuyahoga
- When
- August 18, 7:56 PM EST
- Where
- Cuyahoga County, Cleveland
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.470, -81.750
Penny sized hail was observed.
Hail, Cuyahoga
- When
- August 18, 8:00 PM EST
- Where
- Cuyahoga County, Mayfield Hgts
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.500
Penny sized hail was observed.
Hail, Cuyahoga
- When
- August 18, 8:00 PM EST
- Where
- Cuyahoga County, Cleveland Hgts
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.480, -81.600
Quarter sized hail was observed.
Hail, Ashtabula
- When
- August 18, 8:25 PM EST
- Where
- Ashtabula County, Geneva
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -80.930
Penny sized hail was observed.
Hail, Lake
- When
- August 18, 8:33 PM EST
- Where
- Lake County, Concord
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -81.220
Penny sized hail was observed.
Hail, Lake
- When
- August 18, 9:00 PM EST
- Where
- Lake County, Painesville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -81.250
Quarter sized hail was observed.
Hail, Summit
- When
- August 19, 3:00 AM EST
- Where
- Summit County, Northfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -81.520
Quarter sized hail was observed.
Hail, Summit
- When
- August 19, 3:00 AM EST
- Where
- Summit County, Macedonia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.320, -81.500
Quarter sized hail was observed.
Hail, Summit
- When
- August 19, 3:07 AM EST
- Where
- Summit County, Twinsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -81.430
Penny sized hail was observed.
Hail, Portage
- When
- August 19, 3:07 AM EST
- Where
- Portage County, Aurora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.320, -81.330
Quarter sized hail was observed.
Hail, Geauga
- When
- August 19, 3:25 AM EST to 3:27 AM EST
- Where
- Geauga County, 0.76 mi NNW of South Russell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.441, -81.333
Penny to nickel sized hail was observed.
Hail, Portage
- When
- August 19, 3:35 AM EST
- Where
- Portage County, Mantua
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -81.220
Quarter sized hail was reported.
Hail, Geauga
- When
- August 19, 3:35 AM EST
- Where
- Geauga County, Novelty
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.500, -81.330
Quarter sized hail was reported.
Hail, Geauga
- When
- August 19, 3:37 AM EST
- Where
- Geauga County, Middlefield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.470, -81.070
Nickel sized hail was observed.
Hail, Geauga
- When
- August 19, 3:52 AM EST
- Where
- Geauga County, Newbury
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -81.230
Nickel sized hail was observed.
Hail, Portage
- When
- August 19, 5:00 AM EST to 5:05 AM EST
- Where
- Portage County, Windham
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -81.050
Quarter to half dollar sized hail was reported.
Hail, Trumbull
- When
- August 19, 5:20 AM EST
- Where
- Trumbull County, Newton Falls
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -80.980
Nickel to quarter sized hail was observed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
- Hail and Damaging Winds in Iowa, August 18, 20115 injured · 3 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343970, 343972, 343975, 343979, 343978, 344009, 344010, 343983, 343981, 343982, 343984, 343985, 344013, 343996, 343999, 344007, 344023, 344005, 344001, 344017, 344041, 344044, 344042, 344043, 344045, 344046, 344049, 344048, 344050, 344047, 344055.